2nd possible 'bath salts' case in Calgary
Episode so intense, sources say, that the man tried to take off his own nose
Just before 2 a.m. MT, police received a call from residents in the southeast community of Dover.
Witnesses say they saw a nearly naked young man, between 18 and 25 years old, behaving irrationally and smashing his face into a fence.
When police arrived, the man was sitting on the ground staring at his socks. The officers said he seemed to be in a zombie-like state.
He was bleeding heavily from the damage to his face, and when they tried to help him into an ambulance, he began fighting with the officers.
EMS staff told police they had never dealt with anything like this before.
Duty Insp. Paul Stacey said it took seven officers to subdue the man. Before taking him to hospital, EMS twice used a fast-acting injection that sedates people with excited delirium.
"Officers describe him as having superhuman-type strength, and he appeared to feel no pain at all," Stacey said. "He is currently in the Peter Lougheed Hospital being treated."
Police are concerned the drug bath salts may have been a factor, Stacey said.
The drug is comparable to a mix of cocaine and amphetamine and is known to cause hallucinations, paranoia and violent behaviour. The key ingredient in the drug is called methylenedioxypyrovalerone (MDPV).
High body temperature
"He did a lot of damage to himself, and we don't often run into these things .… Coincidentally, this is the second one, although we can't confirm anything. Nobody can at this stage. It is in the back of our minds that it is a possibility," Stacey said.
Sources said doctors discovered that the man tried to take his own nose off. Doctors also noted the man had a very high body temperature.
The hospital is running blood tests to try to determine what the man may have ingested.
On Saturday, a 21-year-old man was taken to hospital after his parents called police to their Bridlewood home, saying their son had taken bath salts and was having a "psychotic episode."
Police had to call for backup, and one officer had to be taken to hospital.